Dealing with Side Effects of Treatment:


Every person reacts differently to chemotherapy. The side effects of chemotherapy are dependent on the type of chemotherapy. There are many different chemotherapy regimens, with different side effects. This will be discussed with you by your doctor, as well as by the chemotherapy nurses.

In general, we can say that chemotherapy is much better tolerated today than in the past. This is due to major advances in the supportive medications used with chemotherapy (e.g. anti-nausea medicines), as well as advances in chemotherapy. Most people experience no side effects while chemotherapy is administered, and for several hours afterwards. General symptoms start about 4 hours afterwards and last for 24-48 hours. In some instances side effects may start as late as 3-5 days after treatment.

It is important to ensure that you get enough rest. Try to go to bed earlier and allow yourself some rest during the day. Equally important, try to get regular gentle exercise, such as walking. Try to manage your stress levels, and do not allow yourself to be overwhelmed with work and responsibilities. Try to delegate responsibilities and make use of your support structures. If you feel that you are struggling to cope, please make an appointment with our councillor, who will try to assist.

Most people can continue to work while receiving chemotherapy, but this depends on the type of work you do, and on your cancer. Discuss this with your doctor. Report side effects (e.g. mouth sores, fever, abnormal sensory symptoms) to you oncologist at each treatment visit. This can influence the treatment you receive. It may help to make a short list to aid your memory.

Chemotherapy affects your taste and appetite. Food tastes differently because of the effects of chemotherapy on your taste buds. This will recover after your chemotherapy is completed. Your appetite may also be decreased for a few days after chemotherapy. This will recover and should not concern you. It is however important that you maintain a high fluid intake, even if your appetite is decreased.

There is no special diet to follow immediately after chemotherapy. Eat what you feel able to eat. Many people do not feel like eating meat or fatty foods for a few days after chemotherapy, and prefer to eat fruit or plant-based proteins. Avoid hot or very spicy foods. You may consume alcohol in moderation if you wish.

There is no need for special diets and supplements while receiving chemotherapy. If you are not managing an adequate food intake, then nutritional supplements may be of benefit. A number of supplements are available. Discuss this with your doctor. If you wish to make major changes to your diet, a good time to start is after you have completed your course of chemotherapy, rather than trying to introduce to many changes at the same time. A common misconception is that people suffering from cancer should take vitamin supplements and anti-oxidants.

There is no rational reason for this. There is evidence to show that it may in fact be harmful. Cancer cells have a greater need for some vitamins than normal cells, and a number of studies have shown that vitamin supplementation in cancer patients may be harmful. Similarly, taking anti-oxidants to boost your immune system may in fact have the opposite effect. High doses of anti-oxidants may in fact promote cancer.

Many of our staple foods are fortified with essential vitamins. There is no need to add more. In general we recommend a balanced diet, low in fat and animal protein, and rich in vegetables, fruits, whole grains, and plant-based proteins (e.g. nuts, legumes, oatmeal).

Many people experience constipation after chemotherapy. This may be a side effect of both chemotherapy and the anti-nausea medications prescribed. It is further aggravated by a low fluid intake, inactivity, and not eating enough fibre and roughage. It is best to prevent constipation and to treat it early. Mild laxatives or stool softeners can be used.

Some chemotherapy drugs, as well as infections, can cause diarrhoea. In the presence of a low white cell count this can lead to serious infections. Should you develop a fever, cramps and diarrhoea, you should not use Imodium. Contact the practice immediately. In the case of mild diarrhoea, and no cramps or fever, you my use a medication such as Pectrolyte. Consult your doctor before using drugs such as Imodium.

Fatigue is the most common side effect experienced. This is normal and best managed by planning your days and allowing enough time for rest. Regular gentle exercise has been shown to reduce fatigue. It is important to drink plenty of water.

Try to drink 6-8 glasses of water per day. Do not allow yourself to dehydrate. Eat regular light meals. Do not use energy stimulants (e.g. energy drinks) or diet supplements (e.g. vitamins) to boost your energy.

The most common serious complication of chemotherapy is infection. This is due to a suppressed immunity. Infections may be life-threatening and should not be ignored. Contact us immediately if you develop a fever above 38 C, or if you develop shaking chills.

Most bacterial infections are not due to contact with other people. You do not have to isolate yourself, unless instructed by your doctor. It is however prudent to avoid large crowds or sick people in winter, as viral infections are transmitted easily from other people. The most common method of viral transmission is through contact. Wash your hands frequently, and avoid physical contact with sick people.

A separate section in our website deals specifically with bacterial infection and febrile neutropenia.

Hair loss is common with many types of chemotherapy. Not all regimens cause hair loss. Fortunately, with very rare exceptions, your hair will grow back normally after chemotherapy is completed. Hair loss generally starts about 2 weeks after your first chemotherapy.

People are much more aware of cancer today. Seeing people without hair is no longer considered strange. How you cope with hair loss depends on you. Many people prefer to wear wigs, others use a variety of different head covers, and others simply leave their head bare. This is an individual decision. Our nurses can provide you with information and contact numbers should you wish to get a wig or other form of head cover. Most medical aids in South Africa pay for wigs.

Pre-menopausal women who receive chemotherapy may experience temporary or permanent menopause. This depends on your age and the type of chemotherapy you receive. Symptoms may include hot flushes, insomnia (difficulty sleeping), mood swings, depression, tiredness, joint aches and pains, anxiety, vaginal dryness, loss of libido, and bladder infections.

The severity of the symptoms differs from woman to woman. Talk to your doctor about these symptoms. Do not use oestrogen replacement unless your doctor approves of the use.

Some chemotherapy drugs can cause mouth sores. Viral and fungal infections may also cause mouth sores. If you have mouth sores that are interfering with your ability to eat, or are very painful, contact the practice.

Do not use commercial mouth rinses to prevent mouth sores. They contain irritants that can damage your mouth if used for prolonged periods. Salt water is a good disinfectant and can be used to rinse your mouth if you have a few mouth sores; alternatively non-alcohol-containing mouth washes can be used. If you have more than a few sores you should contact your doctor.

Use a soft tooth brush. Make your own mouth rinse with 1 teaspoon of salt and 1 teaspoon of baking soda in a glass of lukewarm water.

Historically, chemotherapy has been associated with severe nausea and vomiting. This is no longer the case. Many people today receive chemotherapy without experiencing any nausea. Common causes of significant nausea today in our practice are inflammation of the stomach (gastritis) or constipation, as a result of chemotherapy and other medications. This is often overlooked, as chemotherapy is usually blamed for the nausea. In particular, if you develop nausea more than 5 days after chemotherapy, a cause other than the chemotherapy should be looked for.

It is important to take your anti-nausea medication as prescribed. The reason why nausea is no longer a major problem is because the newer anti-nausea medications are very effective in preventing nausea. Chemotherapy can cause severe nausea and vomiting if you do not take your medication. The anti-nausea medications are better at preventing nausea, than treating nausea.

Should you experience nausea that interferes with your ability to eat or drink, please contact the practice.

Copyright © 2018 · All Rights Reserved · Designed by Slam Digital